Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 68, NWS Topeka, KS

June 1, 20144 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2014, 6:14 PM CDT for 4 counties in Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2014, 6:14 PM CDT (23:14 UTC)
Expired
Jun 1, 2014, 7:00 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, KS, Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 115 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:53 PM CDTTSTM WND GST 602 Wnw Linn, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:28 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS53 KTOP 012314
SVRTOP
KSC027-029-157-201-020000-
/O.NEW.KTOP.SV.W.0068.140601T2314Z-140602T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
614 PM CDT SUN JUN 1 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
  WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 611 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM HADDAM TO CLYDE TO GLASCO...AND MOVING EAST AT 45
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...CLYDE...MORROWVILLE...AURORA...VINING...CLIFTON...
  PALMER...LINN...MILTONVALE...GREENLEAF...MORGANVILLE...HANOVER...
  BARNES AND IDANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

INTENSE SQUALL LINES CAN SOMETIMES PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.

&&

LAT...LON 3995 9681 3958 9684 3957 9696 3950 9696
      3932 9721 3935 9793 3946 9794 3972 9778
      4001 9748
TIME...MOT...LOC 2314Z 278DEG 37KT 3992 9729 3964 9740
          3939 9779

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

BOWEN
2 follow-up statements
510 
WWUS53 KTOP 012336
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT SUN JUN 1 2014

KSC027-029-157-201-020000-
/O.CON.KTOP.SV.W.0068.000000T0000Z-140602T0000Z/
REPUBLIC-CLAY-CLOUD-WASHINGTON-
636 PM CDT SUN JUN 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WASHINGTON...
CLOUD...NORTHERN CLAY AND EASTERN REPUBLIC COUNTIES UNTIL 700 PM
CDT...

AT 634 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF WASHINGTON TO PALMER TO MILTONVALE...
AND MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MILTONVALE...GREENLEAF...MORGANVILLE...HANOVER...BARNES AND IDANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

INTENSE SQUALL LINES CAN SOMETIMES PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.

&&

LAT...LON 3995 9681 3958 9684 3957 9696 3950 9696
      3932 9721 3935 9793 3946 9794 3972 9778
      4001 9748
TIME...MOT...LOC 2336Z 278DEG 37KT 3989 9700 3961 9711
          3936 9750

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

BOWEN
527 
WWUS53 KTOP 012354
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT SUN JUN 1 2014

KSC027-029-157-201-020004-
/O.EXP.KTOP.SV.W.0068.000000T0000Z-140602T0000Z/
REPUBLIC-CLAY-CLOUD-WASHINGTON-
654 PM CDT SUN JUN 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON...CLOUD...NORTHERN
CLAY AND EASTERN REPUBLIC COUNTIES WILL EXPIRE AT 700 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 3995 9681 3958 9684 3957 9696 3950 9696
      3932 9721 3935 9793 3946 9794 3972 9778
      4001 9748
TIME...MOT...LOC 2354Z 278DEG 37KT 3986 9676 3958 9687
          3933 9726

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:32 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 1, 2:32 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT Sun Jun 1 2014

.SHORT TERM...(This Evening through Monday)
Issued at 229 PM CDT SUN JUN 1 2014

Cluster of thunderstorms has developed across north central Kansas
into Southern Nebraska, in part enhanced by the next piece of energy
approaching with the shortwave trof, as well as an increasing upper
jet. Daytime heating in western portions of our forecast area have
boosted CAPE values into the 2000+ J/kg range and model soundings
indicate 1000J/kg of available downdraft cape as well. Lapse rates
in this zone are also steep and supportive of large hail.  Watch has
been issued for western counties through the evening hours.

As low level jet increases and veers to the east with time, expect
what initially starts out as isolated severe storms to congeal into
line segments and propagate eastward with time.  Instability values
diminish somewhat in the east with time, and with LLJ peaking at
around 40 kts and then slowly diminishing and veering with time,
think greater chance for severe storms will be mainly along and NW
of the turnpike through late this evening. Expect developing
convection on our western border near Cloud county would speed up
with time, and be on the KS/MO border around or shortly after
midnight. Watch may need to be extended eastward if line can
maintain as the jet veers and moves into slightly less instability.
PW values are favorable for heavy rainfall and localized flooding
could be a concern.  Main severe concerns are for damaging wind
gusts and hail initially, with an isolated tornado threat as the
storms remain discrete, transitioning to wind and rain threat as it
moves eastward this evening.

Carried chance diminishing to slight chance pops for after midnight
into Monday morning. Showers and storms may linger near the front as
it stalls across the southern counties Monday afternoon and keep a
slight chance there.  Cool outflow should hold highs in the lower
80s.

.LONG TERM...(Monday Night through Sunday)
Issued at 229 PM CDT SUN JUN 1 2014

While the overall weather pattern remains unsettled through next
weekend, main focus of the forecast was the severe weather potential
on Tuesday afternoon and evening.

Existing frontal boundary meanders southward Monday evening. Weak
convergence along the boundary with lack of a strong LLJ and upper
lift warranted a slight chance near the boundary across main east
central Kansas through the morning. Surface to mid level southerly
flow quickly increases in response to a potent upper trough progged
to track eastward across the northern plains. The attendant surface
low across western KS lifts the warm front back northward towards
the KS and NE border. Latest guidance has the boundary focused in
this area by late afternoon where SFC based CAPE in excess of 3000
J/KG. The bulk of the convection centers along and north of the
front. 0-6 KM bulk shear is quite strong between 65 and 70 kts
supporting supercell structures capable of damaging winds and large
hail. Tornado potential is of concern for convection that develops
on the boundary as backed sfc winds up to 1 KM are near 25 to 30
kts. Have increased chances for storms to likely for the northern
tier of counties near the Nebraska border. Maintained chances
further south in the warm sector for possible convection in the
afternoon. Sfc CAPE ranges from 2000 to 2500 J/KG with a weakening
capping inversion through the day. In terms of afternoon temps,
strength of the warm advection from the south pushes h85 temps
between 23 and 26C. For this reason increased highs into the lower
and middle 90s.

The upper trough exits eastward Wednesday with clearing skies and
precipitation from west to east during the afternoon. Westerly flow
aloft brings another shortwave trof through on Thursday with best
precip chances along and south of interstate 70 where the frontal
boundary resides over southern Kansas. This trend continues through
Friday evening with weak waves traversing through the region. While
not a complete washout for the weekend, a slow moving, progressive
trough tracks eastward across the plains, bringing rounds of
thunderstorms to the area. Best chances appear to be on Saturday and
Saturday evening. With the warm front shunted to our south Wednesday
onward, highs settle down near 80 degrees with overnight lows in the
low 60s.

&&

.AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon)
Issued at 1205 PM CDT SUN JUN 1 2014

Only minor adjustments to previous TAF issuance. Best chances for
squall line/thunder at MHK still near 02z and TOP/FOE near 05z.
Keep prevailing thunder after line passes for trailing stratiform
rain and embedded thunder. Expect gusty and erratic winds with the
line as well as heavy downpours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Bowen
AVIATION...67
Hazardous weather outlook, Jun 1, 4:32 AM CDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
432 AM CDT SUN JUN 1 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-020945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
432 AM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO FORM OVER PORTIONS OF NORTH CENTRAL
KANSAS IN THE LATE AFTERNOON AND EVENING HOURS AND THEN SPREAD
EASTWARD ACROSS MUCH OF THE REMAINDER OF THE OUTLOOK AREA
OVERNIGHT. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS. THE MAIN THREAT OF
SEVERE WEATHER WILL BE NORTH AND WEST OF THE KANSAS TURNPIKE.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS MAY LINGER THROUGH MIDDAY ON MONDAY IN
NORTHEAST AND EAST CENTRAL KANSAS BUT ARE NOT EXPECTED TO BE SEVERE.

THE CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE ACROSS
THE AREA TUESDAY AFTERNOON AND EVENING...MAINLY ALONG AND NORTH
OF INTERSTATE 70. THESE STORMS MAY BRING ALL MODES OF SEVERE
WEATHER. STAY TUNED FOR UPDATES.

THERE WILL THEN BE PERIODIC THUNDERSTORM CHANCES WEDNESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
IN PORTIONS OF NORTH CENTRAL KANSAS.

In the hours before

Local storm report, Jun 1, 6:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
606 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     W COURTLAND             39.78N 97.90W
06/01/2014  E60 MPH          REPUBLIC           KS   TRAINED SPOTTER

&&

JW
Local storm report, Jun 1, 6:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     W COURTLAND             39.78N 97.90W
06/01/2014                   REPUBLIC           KS   TRAINED SPOTTER

            MANY TREE LIMBS DOWN IN AND NEAR COURTLAND.

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:27 PM CDTSevere Thunderstorm WarningTOPCloud, Republic48 min
Jun 1, 5:38 PM CDTTornado WarningTOPRepublic37 min
Jun 1, 6:11 PM CDTTornado WarningTOPCloud, Republic, Washington34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.